Alert archive / Hawaii / Winter Storm Warnings in 2017
Winter Storm Warning 3, NWS Honolulu, HI
NWS Honolulu, HI issued this winter storm warning at Apr 29, 2017, 2:59 PM HST for Hawaii County, Hawaii. It took effect at Apr 30, 2017, 12:00 AM HST. It was in force for 16 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 29, 2017, 2:59 PM HST (00:59 UTC)
- In effect from
- Apr 30, 2017, 12:00 AM HST
- Expired
- Apr 30, 2017, 3:39 PM HST
- In force
- 16 hr
- Issued by
- NWS Honolulu, HI
County Hawaii County, HI
The radar
The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.0 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 1651 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
154 WWHW40 PHFO 300059 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 259 PM HST Sat Apr 29 2017 ...WINTER STORM WARNING FOR BIG ISLAND SUMMITS... .A Kona low will move close to the islands while a band of increased moisture is expected to move over the Big Island on Sunday, leading to wintry conditions on the upper slopes and summits of Mauna Kea and Mauna Loa. HIZ028-301400- /O.UPG.PHFO.WS.A.0003.170430T0400Z-170501T0400Z/ /O.NEW.PHFO.WS.W.0003.170430T1000Z-170501T0400Z/ Big Island Summits- 259 PM HST Sat Apr 29 2017 ...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 6 PM HST SUNDAY... The National Weather Service in Honolulu has issued a Winter Storm Warning for snow and ice, which is in effect from midnight tonight to 6 PM HST Sunday. The Winter Storm Watch is no longer in effect. * LOCATION...Big Island summits and upper slopes. * HAZARD TYPE...Heavy snow and blowing snow. * ACCUMULATIONS...Snowfall up to 6 inches possible. * TIMING...Tonight through Sunday. * IMPACTS...Poor visibility and snow covered roads. * WINDS...Southwest to west 55 to 70 mph with gusts to 80 mph. * VISIBILITIES...Less than 1/4 mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible, likely leading to the closure of the Mauna Kea summit road. && $$ Birchard
2 follow-up statements
807 WWHW40 PHFO 301355 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 355 AM HST Sun Apr 30 2017 ...WINTER STORM WARNING FOR BIG ISLAND SUMMITS... .A Kona low will move close to the islands while a band of increased moisture is expected to move over the Big Island today, leading to wintry conditions on the upper slopes and summits of Mauna Kea and Mauna Loa. HIZ028-010300- /O.CON.PHFO.WS.W.0003.000000T0000Z-170501T0400Z/ Big Island Summits- 355 AM HST Sun Apr 30 2017 ...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... * LOCATION...Big Island summits and upper slopes. * HAZARD TYPE...Heavy snow and blowing snow. * ACCUMULATIONS...Snowfall in excess of 6 inches possible. * TIMING...Through late 6 PM this evening. * IMPACTS...Poor visibility and snow covered roads. * WINDS...Southwest to west 55 to 65 mph with gusts to 75 mph. * VISIBILITIES...Less than 1/4 mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible, likely leading to the closure of the Mauna Kea summit road. && $$
672 WWHW40 PHFO 010139 WSWHFO URGENT - WINTER WEATHER MESSAGE National Weather Service Honolulu HI 339 PM HST Sun Apr 30 2017 HIZ028-011445- /O.CAN.PHFO.WS.W.0003.000000T0000Z-170501T0400Z/ /O.NEW.PHFO.WS.W.0004.170501T0200Z-170501T1600Z/ Big Island Summits- 339 PM HST Sun Apr 30 2017 ...WINTER STORM WARNING IN EFFECT UNTIL 6 AM HST MONDAY FOR THE SUMMITS OF MAUNA LOA AND MAUNA KEA... The National Weather Service in Honolulu has issued a Winter Storm Warning for heavy snow and blowing snow, which is in effect until 6 AM HST Monday. * LOCATION...Big Island summits and upper slopes. * HAZARD TYPE...Heavy snow and blowing snow. Possible lightning strikes. * ACCUMULATIONS...Additional snow and ice of 2 to 3 inches overnight. * TIMING...Through late 6 PM this evening. * IMPACTS...Poor visibility and snow covered roads. * WINDS...Southwest to west 55 to 65 mph with gusts to 75 mph. * VISIBILITIES...Less than 1/4 mile at times. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Storm Warning means significant amounts of snow, sleet, and ice are expected or occurring. Strong winds are also possible. This will make travel very hazardous or impossible, likely leading to the closure of the Mauna Kea summit road. && $$ R Ballard
What forecasters said that day
The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this winter storm warning went out at Apr 29, 10:10 AM HST, 4 hours 49 minutes earlier.
Area forecast discussion, Apr 29, 10:10 AM HST, 4 hours 49 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1010 AM HST Sat Apr 29 2017 .SYNOPSIS... Unsettled weather will affect the island chain through early next week, with locally heavy showers and a few thunderstorms expected. A front will stall near Maui county today as a potent low aloft moves toward the islands. The most unsettled weather is expected over Maui county today, potentially spreading to the other islands the next couple of days as the low aloft remains nearby. A return to a more typical trade wind weather pattern is expected toward the end of the upcoming week. && .DISCUSSION... A potent closed low aloft has developed about 500 miles N of the islands, centered near 28N 159W. This deep-layer low extends to the surface as a 1009 mb low, thereby making it a Kona low, although the system is not expected to bring widespread Kona winds to the Hawaiian Islands. In fact, a cool and somewhat brisk northerly flow prevails over Kauai and Oahu this morning, bringing stable clouds and a few light showers to N and E facing slopes of Oahu while Kauai has recently become completely free of low clouds. This cool air has arrived in the wake of a gradually stalling cold front that is straddling the island of Maui, where abundant moisture is pooled. The front is quite shallow, with the low-level N winds turning to the S and SW by 4-5 kft above the surface. Although the front is drifting slowly SE, showers within the boundary are moving toward the NE and E, and have been streaming over normally dry leeward portions of Maui, in addition to dropping some showers over windward areas. The Big Island is mostly sunny and dry except for isolated showers moving N over Puna and adjacent waters. A thick canopy of high clouds has recently developed on the S side of the low aloft, and is located just N of the islands. The forecast over the next 24 hours calls for the low aloft to dive SSW toward Kauai while the surface front stalls over Maui county. Greatest low-level moisture convergence is expected to remain centered over Maui county today, and the forecast has been updated to account for latest observations and trends, and no longer indicates the potential for heavy rain or thunderstorms on Oahu today. Although a Flash Flood Watch (FFA) remains in effect for the islands from Oahu to the Big Island, the primary short-term threat for flooding is in Maui county. The FFA for Oahu and the Big Island, and the Winter Storm Watch for Big Island summits, are due to the potential for heavy rain/snow that comes as the low aloft moves closer to the islands and the moisture convergence band shifts E on Sunday - as indicated by latest GFS/ECMWF guidance. This same guidance indicates that any heavy rain threat for Oahu will be later, perhaps not until Monday or Tuesday, and the need for an FFA will be re-evaluated for the next forecast update. As the low aloft moves SSW, it will drag it's surface reflection along with it, and the cool brisk N winds over Kauai and Oahu will weaken overnight. By Sunday, with the surface low NW of Kauai, low- level winds will SE to S over all islands, and it is this flow that will likely be more conducive for the heavy rain threat to spread away from Maui county. The low aloft is forecast to stall about 200- 300 miles S of Kauai Sunday night through Monday night as the surface low decouples, heads W, and gradually dissipates. A front passing N of the islands will keep winds light and generally from the SE through Tuesday even as the surface low dissipates. A new high building N of this front will bring gradually building trade winds Wednesday into Thursday as the associated moisture remains N of the islands. The presence of the low aloft will keep the island atmosphere unstable through Tuesday, and the FFA will be tailored accordingly. The low aloft is expected to bring increasing winds to the Big Island summits as it nears, and although winds are currently near Wind Advisory speeds, the expectation is for winds to increase to High Wind Warning levels by tonight. These conditions are expected to persist through Sunday. && .AVIATION... A weakening front continues its slow crawl across the state. At 8am HST, the front was near Maui, tracking slowly eastward. Showers, heavy at times, and isolated thunderstorms along and immediately in advance of the front will continue to impact Maui County and spread to the Big Island later today. A solid band of lower clouds extends along and to the lee of the front...impacting Maui County and Oahu. The rear flank of this low cloud band has already begun to erode as cooler drier air behind the front begins to cut down to the surface. AIRMET Sierra for Mountain obscuration has been lifted for Kauai but remains in place for Oahu and Maui County. Conditions are expected to gradually improve over the western third of the state this afternoon, and the AIRMET could be lifted for Oahu towards evening. An active weather day is expected this afternoon for Maui County when both a vigorous upper level disturbance and daytime heating will come into play. Thunderstorm activity is expected to increase across Maui County and spread to the Big Island by early afternoon and persist overnight. Brisk summit level winds on the Big Island, and a strengthening inversion aloft near Kauai, are both expected to persist. AIRMET Tango for mountain wave turbulence anticipated to remain in effect. Judging from the 12Z soundings, there is a layer of speed shear between FL200 and FL270 feet, enough to cause tempo mod turbulence. Conditions may improve later today as the shear area pushes further east. && .MARINE... With a stalled front and upper trough in the area, the chance for thunderstorms over the coastal waters will persist through at least Monday night. A series of long-period, south swells will affect the south facing shores into next week. The first of these swells will continue to bring advisory level surf (8 ft) to exposed south facing shores today. A High Surf Advisory remains in effect for these areas. Please refer to the Coastal Hazard Message, CFWHFO, for more information. A reinforcing south swell will fill in Monday and Tuesday, and keep surf borderline for advisory conditions. Surf along north facing shores, especially on Kauai and Oahu, has been increasing somewhat from a short-period, choppy swell associated with stronger winds behind the front, but remains below advisory conditions. A series of small, longer-period northwest swells are expected next week, but also expected to remain below advisory levels. && .HFO WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch through Sunday afternoon for Oahu-Molokai- Lanai-Kahoolawe-Maui-Big Island. High Surf Advisory until 6 PM HST this evening for South facing shores of Niihau, Kauai, Oahu, Molokai, Lanai, Maui, and the Big island. High Wind Warning until 6 AM HST Monday for Big Island Summits. Winter Storm Watch from this evening through Sunday afternoon for Big Island Summits. && DISCUSSION...Birchard AVIATION...Bedal MARINE...TS
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 29, 2:54 PM HST | Wind Advisory | HFO | Hawaii | 13 hr |
| Apr 29, 3:45 PM HST | Small Craft Advisory | HFO | 12 hr | |
| Apr 29, 8:45 PM HST | Areal Flood Advisory | HFO | Kalawao | 6 hr |
| Apr 29, 10:45 PM HST | Special Marine Warning | HFO | 2 hr | |
| Apr 30, 2:56 AM HST | Areal Flood Advisory | HFO | Kalawao | 10 hr |
| Apr 30, 7:43 AM HST | Small Craft Advisory | HFO | 8 hr |
Nearby
Winter Storm Warnings in Hawaii, 2017Every winter storm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.